Menu Close

Signs and Symptoms of an Opiate Overdose

a person sits ona couch with their head in thier hands wondering about opiate overdose

Opiates are a group of medications and drugs created from compounds found in the opium poppy. Anyone who uses an opiate to excess can become addicted to it. Another severe danger associated with the abuse of these substances is overdose. Every year, thousands die after overdosing on opiates or their chemical cousins in the opioid family. You can drastically reduce your overdose risks by going through effective opiate addiction treatment. You can also help yourself or others by recognizing overdoses’ potential signs and symptoms.

If someone you love is experiencing opiate addiction, contact us at 888.231.1281 today.

What Is an Opiate Overdose?

The opiate family includes some of America’s most widely used medications, including codeine and morphine. It also includes the well-known illegal drugs heroin and opium. All of these substances can produce a highly pleasurable state known as euphoria. They also can overload your system and trigger an overdose.

Why do opiate overdoses occur? As well as producing euphoria, opiates slow down the function of your central nervous system (CNS). This system includes your brain and spinal cord. Every second of every day, it must maintain enough activity to keep you alive. When you overdose on an opiate, your CNS activity falls below its sustainable threshold. You can easily die if your average activity level isn’t quickly restored.

What Happens if You Overdose on an Opiate? Signs and Symptoms

What happens if you overdose on an opiate? Not everyone experiences the exact same things. However, certain reactions are common. Some things that occur during an overdose can be detected by other people. These reactions are classified as overdose signs. You may also experience problems that only you can directly pick up on. These internal responses are classified as symptoms of an overdose.

Arguably, signs of an overdose matter more than symptoms. That’s true because signs are noticeable by both you and the people around you. Common signs that you’re overdosing on an opiate include:

  • Body limpness
  • Facial skin that’s drained of normal color or feels clammy when touched
  • Vomiting
  • Gurgling noises and other indications that you’re choking
  • Blue or purple skin on your lips or beneath your fingernails
  • Slowed, erratic, or completely absent breathing
  • Similar changes in your heartbeat
  • Lack of responsiveness to your surroundings
  • An inability to speak

You may also fall into a state of unconsciousness from which you cannot be aroused.

Methods of Opiate Overdose Prevention – Safeguarding Your Health

You can do multiple things to stop an overdose from occurring. Actions recommended by experts include:

  • Following all dosing instructions for opiate medications
  • Only taking medication that’s prescribed to you
  • Avoiding all use of opiate street drugs
  • Not mixing opiates with sedatives, alcohol, or other opiate or opioids
  • Carefully disposing of any remaining opiates when your prescription ends

If you’re addicted, your opiate overdose prevention plan should include detox and rehab. Detox helps you break from the cycle of active opiate use. Rehab enables you to develop the skills needed to keep opiates out of your system on an ongoing basis.

Get More Information on Opiate Overdose at Northpoint Colorado

Want to learn more about what happens when you overdose on an opiate? The professionals at Northpoint Colorado are standing by. With our help, you can sharpen your overdose detection skills even further. You can also maximize your efforts to prevent an overdose from occurring.

Need treatment for opiate addiction? Northpoint features a comprehensive recovery approach. Regardless of your situation, we make it possible to safely detox from opiates and remain opiate-free. To get started, just call us today at 888.231.1281. Or, if you prefer, you can contact us through our online message form.